PDA

View Full Version : A note about tramadol and seizures...



Indy
01-24-2008, 07:11 AM
DISCLAIMER: YOU ALWAYS WANT TO BE CAREFUL WITH SEIZURES, THEY CAN BE NASTY EVEN THOUGH TRAMADOL SEIZURES ARE USUALLY WEAK. I'M NOT RECOMMENDING YOU TAKE 500 MGS OF TRAMADOL JUST TO SEE WHAT HAPPENS. I'M NOT RESPONSIBLE FOR YOUR LIFE! ONLY YOU CAN PREVENT YOUR DEATH

With that scary disclaimer aside, i'd like to note that the tramadol seizure risk is overblown. First of all, a lot of people say that they get seizures from 200-400 mg. : "I drift off to sleep and my body jerks a little bit" that's not a seizure. I believe they may be related but they are not seizures. Roxy can back me up on this.

Secondly, a common misconception is that if you take enough tramadol you WILL get seizures. This is simply not true. There are very, VERY few cases if ANY, of seizures from ONLY tramadol use. Tramadol generally only causes seizures in high dose, and with other factors that increase your risk (alcohol abuse, head injury, epilepsy, etc). So if you have no history of seizures, even at high doses (200-400 mg) there is a VERY slim chance you will have a seizure. Even at any dose it is unlikely. Seizures generally have some sort of "trigger" and tramadol is rarely it. So, while it is possible, i don't know of any cases of people having a seizure from ANY dose of tramadol alone.

What i am saying is that if you're in withdrawal, and all you have is tramadol, if you have no seizure history, the "tramadol causes seizures" is for the most part a myth. Take a look at my source:

http://www.medscape.com/viewarticle/409652

You can only read the first page without an account, but that's where most of the important info is anyway.

"Patients. A cohort of 9218 adult tramadol users and 37,232 concurrent nonusers."
"Fewer than 1% of users (80) had a presumed incident seizure claim after the first tramadol prescription. Risk of seizure claim was increased 2- to 6-fold among users adjusted for selected comorbidities and concomitant drugs. Risk was highest among those aged 25-54 years, those with more than four tramadol prescriptions, and those with history of alcohol abuse, stroke, or head injury. A case-control study among users was conducted to validate incident seizure outcomes from medical records. Only eight cases were confirmed, and all had cofactors associated with increased seizure risk."


So let's look at the numbers. 80 presumed seizures out of 9218 after one prescription of tramadol. Not one dose, an entire prescription. And of the users, there were 2 to 6 times as many people who had seizures who had other factors, than those taking just tramadol. That doesn't leave many people who had a seizure from ONLY the tramadol. Also, with tramadol the recreational dose in some cases is the same, and in most cases at least close to, the medical dose. T

he last bolded sentence is what really caught my eye. Out of 9218 people who took tramadol, while there were 80 who had what the researchers THOUGHT to be seizures (and almost all of those had other risk factors), there were only EIGHT people who they KNEW for sure had seizures. And not ONE of them was caused solely by the tramadol.

Now, 80 out of 9218 is still a bit too heavy for my odds, but again, almost all of those people had other risks associated, so that brings the number way down.

In MY OPINION, high doses of tramadol are still safe until further notice for recreation. I for one have taken 400 mgs at once plenty of times, and probably 1200 mgs in a day for a few days straight with nothing but twitches. And loss of w/d symptoms ;). I also know of other people who have taken high doses for long periods of time without seizures. This is anecdotal but i for one feel comforted by that knowledge.

I would say start at half the dose you want to get high, and then take more until you're really high. You don't really lose any of the high this way because tramadol has such a long half-life. But, there are probably SOME PEOPLE WHO ARE SENSITIVE TO TRAMADOL WHO COULD REACT ADVERSELY. So if you don't know how your body reacts to tramadol, take ONE pill and take one every hour or something like that until you know. why? ....
...
Because you DONT WANT TO FUCK AROUND WITH SEIZURES. You aren't invincible. Tramadol is less likely to cause seizures than alcoholism, but there's still a chance. However, i just want people to know that "tramadol causes" seizures isn't really true.

It's more like, if you have seizures, tramadol is gonna make you more likely. If you don't, then 99% (literally) of the time you can take some pretty large doses and still be just fine.

If you really want to play it safe, or if you have risk factors associated with tramadol use. Take it with a small amount of benzo, CAREFULLY OPIATES AND BENZOS CAN BE FATAL WHEN COMBIMED. Or if you don't want to risk it (and don't want to improve you high IMO:rolleyes:), get a hold of topiramate or Topamax (R). It's an analeptic (sp?) that will pretty much safeguard you from seizures nicely. Find someone who is bipolar, has seizures, or uses it for alcoholism and ask if you can bum a couple. They aren't controlled, there's probly SOME way to get them from a doctor. Hell you could probably say "doctor i've been put on tramadol but i'm really worried about seizures, could you give me something in case i get signs of a seizure that i can take?" but i dunno if that'd work.

I think that's it, remember PLAY IT SAFE WITH SEIZURES THEY CAN KILL YOU. I can't stress that enough.
....Man i rambled on, sorry for making it so wordy, but there really IS some good info in there if you can read through it all.

ouch
01-24-2008, 07:41 AM
Yea i was always confused about this too. I have taken 500mg a few times and the only thing that happened is I got sick and felt shitty. No seizures though.... Definately no seizures....

oxycat
01-24-2008, 11:12 AM
Hey Indy-great thread! Very educational. Tramadol is a very strange drug. I used to take a long time ago, before I found my love for Oxy. I remember feeling so energetic and happy, just on the recommended doses. Then I started taking prescribed Oxy, etc., and hadn't really thought much about the Tram. I heard it was helpful during times of kicking, so I keep a nice stash. I've been kicking for 3 days now and with the help of Tram and I feel fine. Of course I'm taking more than the recommended dose but hell its working and I had no prior problems with this drug before. I usually start taking the trams several days before I know I'm going to run out of oxy. That way its in my system, etc. Then I do a quick oxy taper from 160mgs down to 80 then 40, you know the deal. While I'm tapering my Oxy, I am increasing my Trams. Then when I completely run out of Oxy, I don't feel bad at all. Today I am actually feeling quite nice thanks to the good ole Tram buzz! Your recomendation about starting out slow on the tram is right on. Don't take a crap load all at once until you know how your body will react. Once it builds in your system then you can pop several and feel it. Its a beautiful day in my neighborhood... a beautiful day...

Black_Pony
01-24-2008, 12:33 PM
There are varying degrees of seizures and to my knowledge none of them are pleasant.

Ive been to the point where I was arching my back uncontrollably and gritting my teeth so hard I couldnt open my mouth. I never got a full blown seizure, but it was VERY unpleasant. Mind you this had nothing to do with tramadol, but I'm just saying.

Some people are prone to seizures and some arent. Sure 95% of people wont have any problems at high doses of tramadol but I dont take the risk. I cant feel shit off 400 mg of trammies, whats to convince me that 800 mgs is gonna be all that great?

All in all, I agree with your posts. Still, the disclaimer should be taken seriously.

GoddessofRATs
01-24-2008, 12:42 PM
Thats what it is, if you've had a seizure before than you are more likely to have one from Tramadol. But, if you've never had one your chances are lower. Now that isn't perfect, there is always exceptions to the rule. I've taken a little over 500mgs and never had a seizure but i have had night jerks from it and indy is right, those aren't seizure, i have the same thing happen when i take to much oxy.

The chances of someone having a full-blown seizure is very low.

GOR

mollywopped
01-24-2008, 08:45 PM
The first times I ever took tramadol was a long time ago. My uncle had a bottle he didn't want and gave it to me. I had never had it and didn't really know what it was, but he told me it was a pinkiller and I was fiending. So I took a few and nothing happened, so I took a few more and on and on. The next day I took even more. I don't know how much I took those first few days, but it was a lot. A lot more than 200-400mgs. I would guess somewhere around 500-600mgs and nothing happened. By nothing I mean no seizures and no buzz. At all.

I have found the only thing tramadol is good for is when you are dope sick. It does make you feel a lot better.

Also, about the twitch thing. I get that with most opiates and even get it when I've been off of opiates for about a month or 2. I don't know what it is, but it sure ain't a seizure and it sure ain't just from tramadol.